Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 415, NWS Little Rock, AR

May 20, 20114 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 20, 2011, 9:15 AM CDT for 4 counties in Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 9:15 AM CDT (14:15 UTC)
Expired
May 20, 2011, 9:43 AM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Clark County, AR, Hot Spring County, AR, Montgomery County, AR, Pike County, AR

The radar

The Little Rock radar (KLZK), 119 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2656 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:00 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 6:00 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 AM CDT FRI MAY 20 2011

.AVIATION...DISCUSSION FOR 12Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING AHEAD OF A MAIN
LINE OF THUNDERSTORMS IN CENTRAL OKLAHOMA. AS THE SUN BEGINS TO
FILTER THROUGH AND DESTABILIZE THE ATMOSPHERE...EXPECT MORE
DEVELOPMENT LATER THIS MORNING AND HAVE SPED UP TIMING OF PRECIP A
BIT FROM PREVIOUS TAF ISSUANCE. SERLY WINDS WILL CONT THROUGH THE
PD WITH OFF AND ON SHOWERS AND STORMS FM MID MORNING THROUGH THE
END OF THE TAF PD. WINDS COULD GET GUSTY IN STRONGER STORMS THIS
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 20 2011/

SHORT TERM...TODAY THROUGH MONDAY
SURFACE ANALYSIS THIS MORNING SHOWS LOW PRESSURE OUT IN THE
PLAINS...WITH A WARM FRONT OVER SOUTHERN MISSOURI AND A COLD FRONT
OUT IN THE TEXAS PANHANDLES REGION. IN THE WARM SECTOR...THERE ARE
SEVERAL WEAK BOUNDARIES MOVING UP IN THE MEAN FLOW.

TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THE
HIGHEST CHANCES ACROSS THE WEST. OVER THE EAST...UPPER RIDGING AND
CLOUD COVER WILL ACT TO KEEP A LID ON ANY WIDESPREAD CONVECTION
FOR MUCH OF THE DAY.

LATE TODAY INTO TONIGHT...THE UPPER RIDGE WILL SHIFT EASTWARD...
WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY LATE THIS AFTERNOON
OR EARLY TONIGHT IN MUCH OF THE AREA AS AN UPPER WAVE MOVES
THROUGH IN THE MEAN FLOW.

ADDITIONAL SHOWERS/STORMS WILL OCCUR LATE TONIGHT...AS ANOTHER
WAVE MOVES UP FROM THE SOUTHWEST. THERE WILL BE A LULL BY SATURDAY
EVENING...AS THE WAVE PULLS AWAY FROM THE REGION AND TOWARD THE
OHIO VALLEY.

MORE WAVES WILL MOVE THROUGH ON SUNDAY AND SUNDAY NIGHT...WITH
SHOWER AND THUNDERSTORM CHANCES INCREASING ONCE AGAIN.

SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...
PRIMARILY OVER THE WEST. ON SATURDAY...THE AIRMASS WILL BE A
LITTLE MORE STABLE...WITH ANY STRONG STORMS MORE ISOLATED IN
NATURE. SEVERE STORMS WILL BE PROBABLE ON SUNDAY OVER MUCH OF THE
AREA AS ANOTHER SERIES OF WAVES AFFECTS THE REGION...AND LESS
CLOUD COVER CREATES A BETTER OPPORTUNITY FOR THESE WAVES TO
INTERACT WITH DAYTIME HEATING AND INCREASED INSTABILITY.

ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. GIVEN BACKING SURFACE FLOW AND LOW LEVEL
DIRECTIONAL SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT. HOWEVER...
SPEED SHEAR IS LACKING...WHICH MAY PRECLUDE ANY LONG-LIVED
SUPERCELLS.

HEAVY RAINFALL IS ALSO A CONCERN...AS PRECIPITABLE WATERS WILL BE
HIGH AND STORM MOTION WILL BE RELATIVELY SLOW. FOCUS WILL BE OVER
THE WESTERN HALF OF ARKANSAS...WITH ONE TO THREE INCHES POSSIBLE
OVER THE DURATION OF THE SHORT TERM. AT THIS TIME...GIVEN THE LACK
OF SUFFICIENT RAINFALL OVER THE AREA SINCE EARLY THIS MONTH...WILL
NOT ISSUE ANY HEADLINES AT THIS TIME. WE WILL CONTINUE TO MENTION
THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK HOWEVER.

HOW THE TEMPERATURE FORECAST PANS OUT WILL LARGELY DEPENDENT ON
CLOUD COVER AND ANY OBSERVED RAINFALL. GENERALLY WENT CLOSE TO MOS NUMBERS...
WITH A FEW MINOR ADJUSTMENTS. ONE THING IS CERTAIN...TEMPERATURES
WILL BE ABOVE NORMAL LEVELS FOR MID TO LATE MAY.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY
THE GOING THINKING FOR THE LONG TERM IS STILL GOING AND FEW CHANGES
WERE MADE TO THE FCST. A BELT OF UPR WESTERLIES WILL BE POSITIONED
ACROSS THE SRN PLAINS TO BEGIN THE PD AS THE UPR PATTERN FLATTENS
DOWNSTREAM FROM A SW CONUS UPR LOW. ON WED...THIS UPR LOW WILL
FINALLY EJECT EWD IN THE FORM OF AN OPEN UPR WAVE...BEGINNING TO
AFFECT THE NATURAL STATE WED AFTERNOON. A REFLECTED SFC LOW BENEATH
THIS UPR WAVE WILL DEVELOP ALONG THE QUASISTATIONARY BNDRY AND MOVE
FROM THE TX PANHANDLE TO AR/MO BY 06Z THU. THIS SHOULD SET THE STAGE
FOR WIDESPREAD SHOWERS AND STORMS ON WED OR WED NIGHT. THE FRONT
SHOULD MOVE THROUGH BY THU WITH COOLER AND DRIER AIR SLOWLY
BEGINNING TO FILTER INTO THE STATE.

PRECIP-WISE...
HAVE LEFT LOW CHCS FOR PRECIP IN ON TUE AS PRIOR CONVECTIVE EPISODES
WILL LIKELY LEAVE MESOSCALE FEATURES THAT WILL HAVE A SIGNIFICANT
IMPACT ON THE FCST THAT CAN/T BE RESOLVED AT THIS TIMEFRAME. THE
GENERAL FEELING IS THAT WED AND WED NIGHT WILL BE THE MORE LIKELY PD
AND THE WAY THE MODELS ARE PORTRAYING IT...IT HAS THE MAKINGS OF A
SVR WX SETUP WITH PLENTIFUL INSTABILITY AND ADEQUATE SHEAR. AN EYE
WILL KEPT ON THIS PD AS IT APPROACHES.

TEMPS-WISE...
AT THE RISK OF GETTING BURNED BY CONVECTIVE DEBRIS/OUTFLOW...HAVE
GONE WARMER THAN MEX TUE AND WED IN THE SE CWA TO HEDGE TOWARD ECMWF
AS THIS AREA SHOULD BE DEEP ENOUGH IN THE WARM SECTOR TO REALIZE
WARM READINGS PUSHING 90. TEMPS WILL BE MUCH COOLER ON THURSDAY
BEHIND THE AFOREMENTIONED FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  66  82  67 /  60  60  50  20
CAMDEN AR         83  70  86  69 /  40  40  30  20
HARRISON AR       78  64  82  64 /  80  70  30  20
HOT SPRINGS AR    83  70  86  69 /  50  60  30  20
LITTLE ROCK   AR  83  69  86  69 /  60  50  50  20
MONTICELLO AR     87  70  87  70 /  40  40  30  20
MOUNT IDA AR      81  71  82  67 /  60  60  30  20
MOUNTAIN HOME AR  81  65  82  64 /  70  70  40  20
NEWPORT AR        83  67  83  67 /  60  50  50  20
PINE BLUFF AR     84  70  86  69 /  40  40  30  20
RUSSELLVILLE AR   82  66  84  66 /  60  60  40  20
SEARCY AR         80  68  82  66 /  60  50  50  20
STUTTGART AR      83  69  85  69 /  50  50  50  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...63
Hazardous weather outlook, May 20, 5:00 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 20 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS
THE NATURAL STATE TODAY AND TONIGHT...ESPECIALLY IN THE AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BE SEVERE...MAINLY IN THE
WESTERN HALF OF THE STATE. QUARTER SIZE HAIL OR LARGER AND DAMAGING
WINDS WILL BE THE MAIN CONCERNS.

RIVER FLOODING CONTINUES ACROSS EASTERN ARKANSAS. RIVERS HAVE
CRESTED...BUT THE WATER WILL BE VERY SLOW TO RECEDE. SOME ROADS IN
EASTERN SECTIONS OF THE STATE REMAIN CLOSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL REMAIN AN ISSUE ACROSS EASTERN ARKANSAS
FOR THE NEXT SEVERAL DAYS.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY ACROSS MUCH OF
THE REGION.

THIS WEEKEND...A COLD FRONT WILL LIKELY STALL TO THE NORTH AND WEST
OF ARKANSAS. STORM SYSTEMS FROM THE SOUTHWEST WILL INTERACT WITH THE
FRONT...AND THIS WILL RESULT IN SEVERAL ROUNDS OF PRECIPITATION
THROUGH THE MIDDLE OF NEXT WEEK.

IN ARKANSAS...THUNDERSTORMS WILL TEND TO BE HIT AND MISS...
AND WILL COME IN BATCHES INSTEAD OF ALL AT ONCE. TWO TO FOUR
INCH RAINFALL AMOUNTS ARE POSSIBLE IN THE NORTHERN AND WESTERN
COUNTIES NEAREST THE STALLED FRONT. THIS WILL BE SPREAD
OUT OVER SEVERAL DAYS...WHICH COULD LEAD TO RISES ON AREA
RIVERS...BUT NOT TO THE LEVELS REACHED EARLIER THIS MONTH.

IT APPEARS THE FRONT WILL FINALLY GAIN SOME MOMENTUM TO THE
SOUTHEAST BY WEDNESDAY OR THURSDAY OF NEXT WEEK. ANOTHER ROUND
OF SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE...FOLLOWED BY
DRIER AND COOLER AIR.

UNCERTAINTY STILL EXISTS WITH EXACTLY HOW THIS EVENT WILL PLAY
OUT...SO STAY TUNED TO LATER FORECASTS. INDIVIDUALS ARE ENCOURAGED
TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON
RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:20 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton40 min
May 20, 11:39 AM CDTFlash Flood WatchLZKArkansas, Baxter, Clark, Cleburne, Conway, Dallas and 21 more17 hr
May 20, 11:57 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton48 min
May 20, 11:57 AM CDTSevere Thunderstorm WarningLZKGarland, Perry, Pulaski, Saline48 min
May 20, 12:05 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy40 min
May 20, 12:46 PM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski44 min
May 20, 12:50 PM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke40 min
May 20, 12:59 PM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski46 min
May 20, 1:31 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke, Prairie44 min
May 20, 1:46 PM CDTSevere Thunderstorm WarningLZKLogan, Polk, Scott44 min
May 20, 2:15 PM CDTSevere Thunderstorm WarningLZKFulton, Independence, Izard, Jackson, Sharp, Stone35 min
May 20, 2:16 PM CDTSevere Thunderstorm WarningLZKLogan, Pope, Van Buren, Yell22 min
May 20, 3:09 PM CDTSpecial Weather StatementLZKJackson31 min
May 20, 3:22 PM CDTSpecial Weather StatementLZKConway, Pope33 min
May 20, 3:40 PM CDTSpecial Weather StatementLZKWhite30 min
May 20, 4:08 PM CDTSpecial Weather StatementLZKClark32 min
May 20, 4:45 PM CDTSpecial Weather StatementLZKGarland, Hot Spring30 min
May 20, 4:47 PM CDTFlash Flood WarningLZKCleburne, Faulkner, Van Buren3 hr
May 20, 4:49 PM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Saline26 min
May 20, 4:54 PM CDTTornado WarningLZKClark, Garland, Hot Spring51 min
May 20, 5:16 PM CDTFlash Flood WarningLZKCleburne, Independence, Izard, Jackson, Sharp, Stone and 1 more3 hr
May 20, 5:35 PM CDTSpecial Weather StatementLZKJackson, White45 min
May 20, 5:36 PM CDTTornado WarningLZKGarland, Grant, Hot Spring, Saline39 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Pulaski, Saline46 min
May 20, 6:58 PM CDTSpecial Weather StatementLZKPulaski47 min
May 20, 6:59 PM CDTSpecial Weather StatementLZKMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.